WebMD Logo Icon
WebMD Connect to Care helps you find services to manage your health. When you purchase any of these services, WebMD may receive a fee. WebMD does not endorse any product, service or treatment referred to on this page. X

Heroin Overdose: Signs, Symptoms, and How to Get Help

By  Jon McKenna
A heroin overdose is a life-threatening emergency. If you or a loved one is experiencing these symptoms, should call 911 right away.

In 2018, nearly 47,000 drug overdose deaths in the U.S. involved opioids including heroin, according to the Centers for Disease Control and Prevention (CDC). And that death toll actually represented a decline from a year earlier.

As a spouse, family member, friend, or bystander, could you spot the signs of a heroin overdose? Data shows your odds of encountering a drug overdose are increasing, particularly as more Americans transition from misusing prescription opioids to heroin, the National Institute on Drug Abuse says.

The most common symptoms of a heroin overdose are: 

  • Shallow breathing (even gasping) 
  • Pale skin
  • Blue tint on lips and fingertips 

But there are more warning signs to be aware of, too.

Other Signs of an Overdose

“The most significant sign of a heroin overdose is if the individual is unresponsive,” Aaron Sternlicht, LMHC, CASAC, tells WebMD Connect to Care. He’s a therapist and addiction specialist in Brooklyn, N.Y. “I am talking about unresponsive in terms of physical or verbal interaction, of if they appear to be sleeping but not waking up to being shaken or yelled at.”

Someone who has overdosed on straight heroin or heroin laced with synthetic opioid fentanyl will commonly fall asleep while standing up or in the middle of a sentence, says Bryan Canterbury, MD, an emergency room physician in Newton, Mass. If the user is sitting down, their lolling head is a warning sign.

Unless drug paraphernalia is nearby, you may not automatically conclude “heroin overdose,” but “you typically would be able to determine that inebriation of some kind is taking place,” says Lawrence Weinstein, MD, chief medical officer at Brentwood, Tenn.-based American Addiction Centers.

“Also, you should look for mental status changes,” Canterbury adds. “The person may not be making any sense talking, stumbling around, and slurring words or becoming angry that you’re asking them questions.”

These symptoms won’t necessarily be evident to you right away, stresses Jeffrey Reynolds, PhD, president and CEO of Family Children’s Association, a non-profit in Mineola, N.Y., that offers various programs to at-risk youths.

“While popular movies portray overdose as a spontaneous event,” Reynolds explains, “it’s generally a gradual process that can take hours. Never leave someone alone to sleep it off.”

What to Do if You Suspect a Heroin Overdose 

As soon as you think someone might be overdosing—even if you’re not 100% sure—you should: 

  • Call 911. 
  • Try to rouse the person. 
  • Turn them on their side to revive normal breathing.

If you are in a position to give the person the opioid reversal agent naloxone, expect severe withdrawal symptoms “that feel like the flu multiplied by 10,” Reynolds adds.

Other common symptoms of a heroin overdose you may be able to spot include:

  • Extremely constricted pupils
  • A discolored tongue
  • A weak pulse and low blood pressure
  •  Nausea or vomiting

Being a good listener helps. A heroin overdose victim may complain of issues that aren’t easily spotted, like constipation, stomach cramps, chest pains, and headaches, says Sashini Seeni, MBBS, a general practitioner in Malaysia.

Get Help Now

If you or a loved one is struggling with heroin addiction, don’t wait. WebMD Connect to Care advisors are standing by to help.